Montana, 2008

Damaging Winds in Montana, August 8, 2008

August 8, 2008 · NWS TFX · 4 events in 4 counties and zones

An unstable airmass spawned severe thunderstorms over a large area of North central Montana during the late afternoon and early evening hours. Wind gusts in excess of 60 mph were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass spawned severe thunderstorms over a large area of North central Montana during the late afternoon and early evening hours. Wind gusts in excess of 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 8, 1:37 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT FRI AUG 8 2008

.DISCUSSION...

TONIGHT THROUGH SUNDAY...THE AIRMASS HAS BECOME UNSTABLE AND SHOWERS
ARE MOVING THROUGH SOUTHWEST MONTANA. THESE WILL SPREAD NORTH AND
EAST THROUGH LATE AFTERNOON AND EVENING. LARGE HAIL IS NOT EXPECTED
HOWEVER STRONG GUSTY WINDS ARE POSSIBLE. AN UPPER LEVEL LOW PRESSURE
SHORTWAVE OVER THE ZONES WILL MOVE EAST AND THUNDERSTORM ACTIVITY
WILL ALSO MOVE EAST WITH ACTIVITY DECREASING DURING THE EVENING
BEHIND THIS SHORTWAVE. ALTHOUGH CONVECTION WILL NOT BE AS
WIDE-SPREAD ON SATURDAY...THE SUPPORT FOR ORGANIZED CELLS IS MORE
INTERESTING. THE AIRMASS WILL STILL BE RELATIVELY MOIST FOR THIS
TIME OF THE YEAR AND SHEAR WILL BE STRONG ENOUGH TO LEND SUPPORT TO
LONGER LASTING CELLS. BY SATURDAY NIGHT...A DEEP LOW PRESSURE
SYSTEM  MOVES EAST...AND A COLDFRONT WILL BE APPROACHING THE
ROCKIES. THIS COLDFRONT MOVES ACROSS THE ROCKIES SUNDAY MORNING AND
ACROSS THE ZONES DURING THE DAY. THE AIRMASS WILL BE UNSTABLE DURING
THE AFTERNOON AHEAD OF THIS FRONT AND THUNDERSTORM ACTIVITY WILL
AGAIN DEVELOP. AT THIS TIME...THE EASTERN ZONES APPEAR TO HAVE A
BETTER CHANCE FOR THUNDERSTORM ACTIVITY...AREAS BEHIND THE FRONT
WILL BE WINDY BUT GENERALLY FREE FROM CONVECTION. TEMPS WILL REMAIN
WELL ABOVE NORMALS THROUGH SATURDAY NIGHT BUT DROP CLOSER TO NORMALS
ON SUNDAY. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES FOR
THE PERIOD FROM PREVIOUS FORECAST. MODELS SHOWING BETTER AGREEMENT
AND RUN-TO-RUN CONSISTENCY. UPPER LEVEL LOW TO TRACK ACROSS
SOUTHERN/CENTRAL ALBERTA AND SASKATCHEWAN WITH SOUTHERN PORTION OF
TROUGH DRAGGING ACROSS CWA MONDAY AND EARLY TUESDAY. AS TROUGH
TAPS INTO SOUTHWEST MONSOONAL MOISTURE...SMALL EMBEDDED WEATHER
SYSTEMS WILL PROVIDE ENOUGH DYNAMICS TO SET OFF A FEW SHOWERS AND
THUNDERSTORMS. LOW CENTER THEN EXPECTED TO DROP TO THE
SOUTHEAST...CLIPPING NORTHEAST MONTANA...TUESDAY NIGHT AND EARLY
WEDNESDAY. AGAIN...A FEW SMALL WEATHER SYSTEMS WILL DRAG ACROSS
THE CWA SETTING OFF A FEW SHOWERS AND THUNDERSTORMS... MAINLY
NORTH. MONDAY WILL LIKELY SEE THE COOLEST DAYTIME HIGH
TEMPERATURES WITH TUESDAY MORNING HAVING THE COOLEST OVERNIGHT
LOWS. OVERALL...TEMPERATURES SHOULD BE JUST A FEW DEGREES BELOW
NORMAL. TROUGH SLOWLY DRIFTS ACROSS THE DAKOTAS WEDNESDAY AS HIGH
PRESSURE BEGINS REBUILDING OVER THE CWA FOR MOSTLY DRY CONDITIONS
AND SLIGHTLY WARMER TEMPERATURES.

THURSDAY THROUGH FRIDAY...MODELS INDICATE A QUASI-STATIONARY UPPER
LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER THE ROCKIES DURING THIS
PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...LIMITED
MONSOONAL MOISTURE WORKS ITS WAY NORTHWARD FOR A FEW MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MOSTLY OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE
JUST A FEW DEGREES ABOVE SEASONAL AVERAGES.  EK
&&

.AVIATION...
UPDATED 1729Z.
THUNDERSTORM ACTIVITY WILL INCREASE AGAIN THIS AFTERNOON/EVENING
WITH MOIST AND INCREASINGLY UNSTABLE AIRMASS IN PLACE WITH A WEAK
DISTURBANCE MOVING IN FROM THE SW. STRONGER CELLS WILL AGAIN HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL...WITH AN
ISOLATED THREAT OF LARGE HAIL AND GUSTS IN EXCESS OF 50KTS.
THUNDERSTORMS WILL DIMINISH BY MIDNIGHT...HOWEVER ISOLATED SHOWERS
AND THUNDERSTORMS MAY LINGER THROUGH 8Z OVER EASTERN AREAS.
OCCASIONAL MVFR/IFR CONDITIONS ARE POSSIBLE IN CONVECTION WITH VFR
CONDITIONS PREVAILING ELSEWHERE. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  93  57  84 /  50  30  30  20
CTB  57  88  53  75 /  40  20  30  20
HLN  63  93  60  84 /  60  30  30  20
BZN  56  95  54  89 /  60  30  40  20
WEY  49  78  49  76 /  50  40  30  30
DLN  56  85  52  80 /  80  40  30  20
HVR  63  95  59  88 /  40  20  40  20
LWT  59  90  55  83 /  50  20  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 4:58 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 AM MDT FRI AUG 8 2008

MTZ008>015-044>055-091200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
558 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY
RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS
MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAIN AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 190 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
August 8, 2:02 PM MST
Where
Beaverhead County, 6 mi N of Lakeview
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.687, -111.800

A severe thunderstorm produced a wind gust to 66 mph at Lakeview 6N (Red Rock RAWS site - elevation 6690 feet).

Thunderstorm Wind, Madison

When
August 8, 2:54 PM MST
Where
Madison County, 4 mi SE of Ennis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.309, -111.672

A severe thunderstorm produced a wind gust to 60 mph at Ennis 4SE.

Thunderstorm Wind, Cascade

When
August 8, 4:13 PM MST
Where
Cascade County, 7 mi SE of Great Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.448, -111.194

A severe thunderstorm produced a wind gust to 65 mph at Great Falls 7SE.

Thunderstorm Wind, Chouteau

When
August 8, 5:13 PM MST
Where
Chouteau County, Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.820, -110.670

A severe thunderstorm produced a wind gust to 60 mph at Fort Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127846, 127847, 127848, 127849.